U.S. doctors online nowAsk doctors free
Cambridge City, IN
A 30-year-old female asked:

Why does a stomach ulcer from taking to much nsaids cause positive occult blood test, nausea, & mild cramping. hgb is stable. dr. said to up prilosec?

3 doctor answers7 doctors weighed in
Dr. Dean Giannone
Internal Medicine 25 years experience
Ulcers can bleed.: The main answer would be that ulcers can bleed. And when they bleed, the released blood travels quickly through the GI tract and mixes with your stool, so that it reveals itself in a stool occult blood test. Nausea and cramping also go along with an ulcer.
Dr. Ayisha Gani
Specializes in Internal Medicine
Blood in stool: When you have irritation and disruption of the mucosal lining in the form ulcer may be oozing blood found as occult blood. Bu not not all occult blood are from the ulcer either. If there is blood and you believe it is from the stomach better have it looked at it, so that other sources are not missed.
Dr. Shaban Faruqui
Specializes in Gastroenterology
Need further Dx Endo: By blocking the Cox-1 enzyme and disrupting the production of prostaglandins in the stomach, NSAIDs can cause ulcers and bleedin. Advanced age + H.pylori taking NSAID, have increased risk of bleeding and ulcers,and HP should be eradicated in this group. FOBT + should be further investigated with Endo. Recent study suggest that the GI risks associated with NSAIDs can be potentiated when given w/PPI

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 22, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.